Kansas, 2013

Flash Flood in Kansas, June 17, 2013

June 17, 2013 · NWS TOP · 1 event in 1 county or zone

Early morning thunderstorms produced local flash flooding across parts of east central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Early morning thunderstorms produced local flash flooding across parts of east central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 17, 3:10 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 3:10 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT MON JUN 17 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 407 AM CDT MON JUN 17 2013

THIS MORNING...A COMPLEX OF THUNDERSTORMS CONTINUED TO MOVE EAST
ACROSS SOUTH CENTRAL AND SOUTHEAST KS. THE NORTHERN EDGE OF THIS
COMPLEX EXTENDED NORTHWARD TO I-70 IN DICKINSON COUNTY..THEN
EXTENDED SOUTHEAST TO WEST OF EMPORIA. WATER VAPOR SATELLITE SHOWS A
POSSIBLE MCV FORMING NORTHEAST OF ICT. THIS MCV WILL MOVE EAST
ACROSS SOUTHEAST KS DURING THE MORNING HOURS. THERE MAY BE SOME
ENHANCE LIFT AHEAD OF THE MCV...ALONG WITH ISENTROPIC LIFT CAUSING
AN EAST-WEST ORIENTED LINE OF THUNDERSTORMS ACROSS COFFEY AND
ANDERSON COUNTIES THIS MORNING. AS THE MCV SHIFTS EAST INTO
SOUTHWEST MO...THE THUNDERSTORMS SHOULD GRADUALLY SHIFT EAST OUT
THE CWA DURING THE MID AND LATE MORNING HOURS.

THIS AFTERNOON AND TONIGHT....AN UPPER LEVEL RIDGE ACROSS THE WEST
CENTRAL CONUS WILL AMPLIFY...THIS WILL KEEP THE CENTRAL AND SOUTHERN
PLAINS UNDER NORTHWESTERLY FLOW ALOFT. A LEE SFC TROUGH WILL DEEPEN
ACROSS THE HIGHS PLAINS. SOUTHEASTERLY UPSLOPE FLOW WILL CAUSE
SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS WESTERN NE AND
EASTERN CO. THESE THUNDERSTORMS WILL CONGEAL INTO ONE OR TWO
THUNDERSTORM COMPLEXES OR MCS'S. ONCE AGAIN THE 00Z NAM TRACKS A
THUNDERSTORM COMPLEX FROM WESTERN NE SOUTHEAST ACROSS THE WESTERN
COUNTIES OF THE CWA LATE THIS AFTERNOON AND EVENING. THE ARW AND RUC
SHOW THE THUNDERSTORM COMPLEX TRACKING SOUTHEAST AND REMAINING JUST
WEST OF THE CWA. ATTM...I ONLY PLACED A SLIGHT CHANCE FOR
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS NORTH CENTRAL
KS IN CASE THE TRACK OF ANY THUNDERSTORM COMPLEX THAT DEVELOPS HAS A
FARTHER EAST TRACK THAT COULD AFFECT THE WESTERN AND NORTH CENTRAL
COUNTIES OF THE CWA. THE NUMERICAL MODELS MAY NOT HAVE A GOOD HANDLE
ON MESOSCALE DEVELOPMENTS...SO IT MAY BE DURING THE AFTERNOON HOURS
UNTIL IT IS KNOWN IF ONE OF THE HIGH PLAINS THUNDERSTORMS COMPLEXES
MAY MOVE INTO PORTIONS OF THE CWA.

SKIES WILL STAY MOSTLY CLOUD THIS MORNING...THEN WE SHOULD SEE
CLEARING SKIES BY LATE MORNING ACROSS NORTH CENTRAL KS...THEN ACROSS
THE REMAINDER OF THE CWA THROUGH THE AFTERNOON. HIGHS TODAY SHOULD
REACH THE MID 80S WITH OVERNIGHT LOWS IN THE MID 60S.

GARGAN

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 407 AM CDT MON JUN 17 2013

DRIER AIR IN THE LOW AND MID LEVELS REMAINS DOMINANT WITH THE
EASTERLY FLOW TUESDAY AND TUESDAY NIGHT BEFORE THE FLOW BEGINS TO
VEER AROUND MORE TO THE SOUTHEAST AND EVENTUALLY SOUTH AT 850MB BY
WEDNESDAY. WILL THEREFORE KEEP A DRY FCST GOING DURING THIS TIME
FRAME. HIGHS ON TUESDAY STILL LOOK TO BE IN THE MID 80S WITH MOSTLY
SUNNY SKIES. AS THE WEST COAST UPPER LOW PUSHES EASTWARD AND A WEAK
SHORTWAVE TROUGH MOVES THROUGH THE WEST/NORTHWEST FLOW OVER THE AREA
AHEAD OF THE AMPLIFYING WEST RIDGE...PRECIP CHANCES SHOULD INCREASE
WEDNESDAY INTO THE THURSDAY AS THE AREA UNDERGOES A TRANSITION BACK
TO DEEPER MOISTURE AND WARM AIR ADVECTION.  THE EC IS THE MOST
AGGRESSIVE WITH A POSSIBLE MCS AFFECTING THE AREA WEDNESDAY
NIGHT/EARLY THURSDAY. WILL KEEP POPS MAINLY SLIGHT CHANCE PRIOR TO
THIS TIMEFRAME...THEN HIGHER CHANCE POPS INTO THU.

AS THE UPPER RIDGE RAPIDLY BUILDS INTO THE CWA INTO FRIDAY AND
SHOULD RESULT IN A QUICK NORTHWARD SHIFT IN CONVECTION AS A STRONG
ELEVATED MIXED LAYER OVERSPREADS THE AREA AND A HOTTER SOUTHWEST
FLOW ALOFT DEVELOPS. HAVE EDGED HIGHS FURTHER INTO THE 90S FRIDAY
INTO THE WEEKEND...BUT EVEN HIGHER TEMPS CLOSE TO THE CENTURY MARK
MAY NEED TO BE CONSIDERED IF MODEL TRENDS CONTINUE. ANY PRECIP
CHANCES OVER THE WEEKEND LOOK LOW AND LIMITED PRIMARILY TO THE FAR
NORTHERN BORDER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1141 PM CDT SUN JUN 16 2013

FOR THE 06Z TAFS...TWO AREAS OF SHOWERS AND THUNDERSTORMS CONTINUED
TO DEVELOP ACROSS CENTRAL KANSAS...TRACKING SOUTH AND EAST INTO
SOUTHEASTERN KANSAS. AS THESE TWO AREAS MERGE TOGETHER...MAY SEE
MORE SCATTERED ACTIVITY OVER CENTRAL AND EAST CENTRAL KANSAS THROUGH
MONDAY MORNING. THERE IS SOME UNCERTAINTY REGARDING HOW LONG THIS
ACTIVITY WILL PERSIST INTO THE MORNING HOURS. DRY CONDITIONS
EXPECTED DURING THE AFTERNOON AND EVENING HOURS WITH LIGHT NORTHEASTERLY
WINDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARGAN
LONG TERM...63
AVIATION...HENNECKE
Hazardous weather outlook, Jun 17, 4:41 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CDT MON JUN 17 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-181045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
541 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL THUNDERSTORMS WILL CONTINUE THIS MORNING PRIMARILY
SOUTH OF INTERSTATE 70. LOCALLY VERY HEAVY RAINFALL WILL OCCUR IN
SOME AREAS OF COFFEY AND ANDERSON COUNTIES WHICH COULD LEAD TO
FLOODING.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND
TONIGHT IN PORTIONS OF NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR MORE THUNDERSTORMS OVER THE AREA
WEDNESDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 17, 2:26 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
326 AM CDT MON JUN 17 2013

KSZ058-059-170900-
ANDERSON-COFFEY-
326 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON AND EASTERN
COFFEY COUNTIES...

THROUGH 400 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 10 MPH ACROSS PORTIONS OF WESTERN ANDERSON AND EASTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORM ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WESTPHALIA AND HARRIS.

&&

LAT...LON 3832 9533 3813 9531 3813 9567 3834 9567
TIME...MOT...LOC 0825Z 282DEG 11KT 3822 9555

The radar

The Topeka radar (KTWX), 107 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coffey

When
June 17, 5:48 AM CST to 7:00 AM CST
Where
Coffey County, 3.86 mi N of Aliceville to 5.16 mi NNE of Aliceville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.205, -95.536

Over half a foot of water 30 yards flowing over 12th st.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469947.